Is It Safe to Take Metronidazole and Coffee Together?

Last Updated on August 25, 2022 by Peralta

Metronidazole is famous for treating infections caused by anaerobe bacteria and parasites. You can use it to treat vaginal infections, diarrhea, and various bacterial infections.

When taking this medication, your doctor may prescribe that you take some precautions. For example, it may not be ideal if you struggle with blood, liver, or nervous system problem.

 It would be best if you also avoided alcohol as it could trigger hot flashes, nausea, and a general feeling of being unwell. When taking the medication, one of the biggest questions is ‘Is it safe to take metronidazole and coffee together?’ keep reading to learn more.

Metronidazole and Coffee-Can You Mix them Safely?

You can mix Metronidazole and caffeine safely. While some people experience side effects with the drug, none are related to coffee. However, you need to take your coffee in moderation. Even without the medication, consuming too much coffee could make you anxious and uneasy.

Since antibiotics can slow down the digestion of coffee, you should limit your intake. High doses of coffee, combined with Metronidazole, can cause irregular heartbeats, headaches, and anxiety.

Can You Mix Alcohol With Metronidazole?

Mixing alcohol with Metronidazole is not only unsafe but also very uncomfortable. According to the manufacturers, you should avoid drinking until at least 48 hours after taking the medication.

Mixing alcohol with Metronidazole can cause disulfiram-like reactions. The reaction can be severe if you have underlying medical conditions. Symptoms of the reaction include:

  • nausea/vomiting
  • rapid heartbeats
  • Flushing as your blood vessels dilate
  • headaches
  • low blood pressure
  • Shortness of breath
  • Chest pain in extreme cases

How Long After Metronidazole Can You Drink?

The specific answer varies depending on your liver function. However, the manufacturers advise that you wait at least 48 hours. After about seven doses, your body gets to a steady point. The active drug level in your body is metabolized steadily. Note that this only applies if you are taking the drug steadily.

If you are using the drug to treat a yeast infection, wait at least one week before drinking.

Foods to Avoid When Taking Metronidazole

Your doctor may advise that you make specific dietary changes when taking Metronidazole. Generally, you need to avoid food with propylene glycol. They may cause side effects like nausea, flushing, stomach cramp, and headaches.

Medication to Avoid When Taking Metronidazole

Avoid taking Metronidazole along with other medication. Some drugs affect your blood vessel, and others have unexpected side effects. Let your doctor know if you are taking the following medicines:

  • Blood thinners
  • Busulfan
  • Lithium
  • herbal products
  • vitamins

Read More:

Is It Safe To Take Antihistamine With Caffeine?

Conclusion

Is it safe to take Metronidazole and coffee together? Yes, it is. Coffee doesn’t affect the way Metronidazole works. However, it would help if you kept your consumption in check. Metronidazole can low down the digestion of coffee.

Therefore, consuming high doses is likely to leave you feeling anxious. Let your doctor know if you are under a different medication. Mixing Metronidazole with other drugs could be dangerous. In addition, you need to avoid alcohol and foods with propylene glycol.

Leave a Comment